TITLE

Proton pump inhibitors and hypomagnesemia: a rare but serious complication

AUTHOR(S)
Perazella, Mark A
PUB. DATE
April 2013
SOURCE
Kidney International;Apr2013, Vol. 83 Issue 4, p553
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Proton pump inhibitors (PPIs) promote hypomagnesemia through loss of active Mg2+ absorption via transient receptor potential melastatin-6 and -7 (TRPM6/7). Danziger et al. confirm the association of PPIs with hypomagnesemia in patients hospitalized at a tertiary medical center. They found that patients taking PPIs, compared with those receiving histamine-2 antagonists or no acid-suppressive medications, had a decline in serum Mg2+ after adjusting for several clinical and laboratory factors. The effect was seen only in those concomitantly receiving diuretics.
ACCESSION #
86416884

 

Related Articles

  • PPI s and magnesium: is there a problem? Braun, Lesley // Australian Journal of Pharmacy;Apr2012, Vol. 93 Issue 1103, p56 

    The article presents information on magnesium homeostasis which is essential for many intracellular processes and depends on the balance of intestinal absorption and renal excretion. It discusses hypomagnesemia as an electrolyte disturbance in which there is an abnormally low level of magnesium...

  • Contemporary view of the clinical relevance of magnesium homeostasis. Ayuk, John; Gittoes, Neil JL // Annals of Clinical Biochemistry;Mar2014, Vol. 51 Issue 2, p179 

    Magnesium is one of the most abundant cations in the body and is essential for a wide variety of metabolically important reactions. Serum magnesium concentration is regulated by the balance between intestinal absorption and renal excretion. Hypomagnesaemia is relatively common, with an estimated...

  • Proton pump inhibitors use in hemodialysis patients and serum magnesium levels. Erdem, Emre // International Journal of Clinical & Experimental Medicine;2015, Vol. 8 Issue 11, p21689 

    Hypomagnesemia is reported in patients who use proton pump inhibitors (PPIs). We investigated the effect of PPIs use on serum magnesium levels in hemodialysis patients. Our study was conducted in a hemodialysis center including 75 end stage renal disease patients. PPI use and duration were...

  • Proton Pump Inhibitors and Hospitalization with Hypomagnesemia: A Population-Based Case-Control Study. Zipursky, Jonathan; Macdonald, Erin M.; Hollands, Simon; Gomes, Tara; Mamdani, Muhammad M.; Paterson, J. Michael; Lathia, Nina; Juurlink, David N. // PLoS Medicine;Sep2014, Vol. 11 Issue 9, p1 

    : David Juurlink and colleagues evaluated the risk of hospitalization with hypomagnesemia among patients taking proton pump inhibitors. Please see later in the article for the Editors' Summary

  • The association between the use of proton pump inhibitors and the risk of hypomagnesemia: a systematic review and meta-analysis. Cegla, Jaimini // Annals of Clinical Biochemistry;Mar2015, Vol. 52 Issue 2, p302 

    An abstract of the article "The association between the use of proton pump inhibitors and the risk of hypomagnesemia: a systematic review and meta-analysis" by Chan Hyuk Park, Eun Hye Kim, and Yun Ho Roh and colleagues is presented.

  • Continuing Medical Education Questions: April 2012. DeVault, Kenneth R; Cooney, William; Prabhu, Anoop // American Journal of Gastroenterology;Apr2012, Vol. 107 Issue 4, p521 

    A quiz concerning proton pump inhibitors and histamine 2 receptor antagonist is presented.

  • Proton pump inhibitors: hypomagnesemia, hypocalcemia and hypokalemia.  // WHO Drug Information;2011, Vol. 25 Issue 3, p243 

    The article reports on medical cases in which an association was found between the use of proton pump inhibitors and the development of hypomagnesemia, hypocalcemia and hypokalemia.

  • PPI-induced hypomagnesaemia warning in Australia.  // Reactions Weekly;6/11/2011, Issue 1355, p3 

    The article reports on the warning issued by the Australian Therapeutic Goods Administration about the risk of hypomagnesaemia associated with prolonged treatment with proton pump inhibitors (PPIs).

  • Omeprazole.  // Reactions Weekly;Jul2015, Vol. 1561 Issue 1, p139 

    An abstract of the article "Severe acute neurological symptoms related to proton pump inhibitors induced hypomagnesemia responsible for profound hypoparathyroidism with hypocalcemia," by A. Deroux and colleagues is presented.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics